Decorative image

Women's sex life and fertility after radiotherapy

Some radiotherapy treatments can affect your fertility and sex life. Find out what you can do about this.

Radiotherapy and fertility

Radiotherapy to the lower part of the abdomen in premenopausal women usually causes the menopause. So the ovaries stop producing eggs and the female sex hormones.

Radiotherapy also affects the womb, so that it is not possible to have children afterwards.

It is occasionally possible to move the ovaries out of the treatment area with surgery before radiotherapy begins. Or some ovarian tissue containing eggs can be removed and frozen.

The eggs can then be used for fertility treatment and surrogate pregnancy afterwards, but this is very rare.

Menopausal effects

After radiotherapy to the lower abdomen (pelvis), over a few weeks you will have the signs of the menopause, such as:

  • hot flushes and sweats
  • dry skin
  • dryness in the vagina
  • loss of energy
  • irregular or no periods
  • less interest in sex
  • mood changes or feeling very sad

Before you have radiotherapy, your radiotherapy doctor (clinical oncologist) discusses the possibility of infertility with you. They ask you to sign a form saying that you agree (consent) to have the treatment and that you understand the side effects.

Hormone replacement therapy (HRT)

Your doctor might prescribe hormone replacement therapy (HRT) to help overcome the symptoms of the menopause.

Emotions and menopause

Going into an early menopause can be very upsetting. It can help to talk over your fears and worries with your partner or a friend. Try to talk to the radiotherapy staff too if you are having problems. 

The Cancer Research UK nurses can give information and advice about how to cope. You can contact them on 0808 800 4040, from 9am to 5pm, Monday to Friday.

Some of the women's organisations on our general organisations list can also give help and support.

Radiotherapy and your sex life

Radiotherapy to the lower abdomen or pelvis can make the tissues in the vagina stiffer and less stretchy over time. This is called fibrosis. It can make the vagina narrower and shorter, which can affect your sex life and make it more difficult to have vaginal examinations. 

You might also have vaginal dryness and pain with intercourse. There are ways of reducing both of these effects.

Preventing vaginal narrowing

To prevent or minimise shortening and narrowing of the vagina, it is important to start using vaginal dilators after the radiotherapy treatment.

Your doctor, nurse or radiographer will explain how to use the dilators. It can become difficult to have sex comfortably after your treatment if you don't use the dilators. In the future you might need a vaginal examination. Using dilators makes the examination easier and more comfortable.

Dilators are tube shaped objects made of plastic or metal. They come in different sizes.

Using vaginal dilators

You usually start using them from 2 to 8 weeks after your radiotherapy ends. This varies depending on your radiotherapy centre.

You put the dilator into your vagina gently for about 5 to 10 minutes about 3 times a week. The dilator stretches the vagina and helps to stop it from narrowing. It is important not to force this.

Switch to a smaller size if you find it difficult to get the dilator in. You might find it easier with a water soluble lubricant such as Astroglide or a moisturiser such as Replens. You can use the dilator in the bath if you prefer.

Use the dilator more often if you feel it is getting tighter. You might find that you have slight bleeding or spotting after using your dilator. This is normal.

It isn't normal to have heavy bleeding or pain. Stop using the dilator and contact your doctor or nurse if you have either of these effects. 

You might need to carry on using the dilators for life. You don't need to continue to use the dilators if you are having sex at least twice a week.

Vaginal dryness and pain

After radiotherapy to the lower abdomen, some women have vaginal dryness and pain during intercourse. Ask your doctor or specialist nurse for advice if you have this problem.

You may be able to have hormone cream or hormone replacement therapy (HRT), which can both help.

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.